Prednisone and mood swings

New Topic Locked Topic Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Aug 2006
Total Posts : 3
   Posted 8/16/2006 10:28 AM (GMT -6)   
Has anyone had long-term mood swings after stopping prednisone?  My friend took it for two weeks to help fight pnuemonia.  It's been 12 weeks since he went off it, but at least once a month he has a sudden explosion of temper, which he bottles up and nurses for a week or more.  He had the same symptoms six years ago after a stroke that kept him in the hospital for 11 days (blockage type, not hemorraging).  The sudden mood swings went on for many months at that time.  It's like dealing with an evil twin!   

Ellie 1
Veteran Member

Date Joined Apr 2005
Total Posts : 1291
   Posted 8/16/2006 10:35 AM (GMT -6)   
Hi SavhBill, welcome to Healingwell.
I've been on prednisone, many times in fact, due to a back injury. My daughter takes it off and on when her asthma becomes severe as well. I've never heard of it causing mood swings that long after the cessation of the medication.
Sometimes serious illness can leave a person in a clinical depression, and that can cause many of the type of mood swings you're referring to. I'm certainly no doctor, but I would doubt that the drug is the source. I'd give his physician a call.
Take Care
Good judgement comes from experience and alot of that comes from bad judgement.

Regular Member

Date Joined May 2006
Total Posts : 241
   Posted 8/16/2006 7:00 PM (GMT -6)   
absolutely!!!  I've been on prednisone a few times.  It makes you feel really good and if you stop it without weaning it can cause you to crash.  I had a friend who had a psychotic episode because of stopping prednisone.  Sometimes I take it now for my asthma and even if the doctor tells me I don't have to wean off of it, I do it anyway...Hope this helps...Lazy

Veteran Member

Date Joined Aug 2005
Total Posts : 1061
   Posted 8/18/2006 10:44 PM (GMT -6)   
The steroids used in asthma inhalers is usually of a different type. It is chosen to have low systemic availability, and hence has less side-effects. While pred most certainly cause mood swings, what is unusual here is the periodicity and prior similar issues after a stroke. Furthermore, it was a short period of usage which would not usually cause the suppression of the adrenal axis.

This gives rise to questions such as :

1. How does he himself explain his behaviour/can he talk about it?

2. Does he ever zone out. Such as might be seen in epilepsy or psychotic episodes. Epilepsy can be associate with mood change and are often associated with trauma and sometimes post-infective states. If people experience periodic psychotic symptoms they can't always relate them to others and may in what seems an inexplicable maner loose their temper while trying to deal with disturbing experiences.

3. Is his reasoning intact. THat means when in discussions even if you don't agree it appears that his arguments our well ordered and make sense.

4. Is his movement and Speech intact? If not [and even possibly even if] the pneumonia/other medical issues may have precipitated a minor/transient stroke which may have precipitated anew the prior experience. Pneumonia can cause dehydration and the over-production of white blood cells etc, in such a way that "clotting" may occur that can cause a blockage at least temporailly. Pneumonia can also reduce the ability of the body to get adequate oxegen. This may have also put pressure on the brain.

5. Is he oriented - ie knows where he is, when it is, who everyone is at all wakeful times. [This relates to epilepsy, strokes etc.]

5. where was the stroke damage - for example the temporal region of the brain which is associated with mood, or the pre-frontal region associated with executive functions that can be involved in anger management and pro-social functioning. Damage here might cause the problem, he may have learned/re-learned ways of dealing with it after the stroke, however, further damage or illness may have ment he will need to re-learn the ability to manage this.

6. Is he diabetic? Steroids can precipitate/cause problems with diabetes. Diabetes also leads one open to infection, stroke etc. A diabetic low can precipitate mood change.

7. Was he normally in control of his life and emotions before these occasions - some people are totally thrown by illness. They feel overwhelmed by a loss of control, their personalities can be deeply affected by such events.

8. Given 7. Some people also find people careing for them difficult and brings out bad behaviours. If this is the case it is better not being overly protective.

9. Might he have a new infection. Pred can also cause the immune system to let some bugs grow.

10. Considering he was on Pred the pneumonia may have been viral. The condition could be a post-viral effect.

Finally, if you think the answers to some of the questions above is yes, except for 8, I'd be inclined to encourage him to talk it through with a specialist. Given his history he could do with a scan just to rule out any further issues. Bloods would be useful too.

Elite Member

Date Joined Jan 2005
Total Posts : 24909
   Posted 8/19/2006 4:20 PM (GMT -6)   
I am on Pred for my crohns but I taper constantly and I do not go thru what your friend ids going thru I would honestly say it is something else bothering him or causing this to happen ..does he say it is the prednisone and use it as an excuse??......Just my input and my opinion...take care and worry about your own health I know it ha to bither you but you cannot fix everyone honestly ......
    Contribute today to support Healing Well Forums...Donate @
 Let That Strong Spirit Be Your Guide
 Never Give up on Yourself ,Your True friends nor your Dignity
    Dont Comprimise Yourself....You Are All You've Got

Regular Member

Date Joined Nov 2005
Total Posts : 59
   Posted 8/23/2006 8:50 PM (GMT -6)   
Glad that I found this topic here about Prednisone and mood swings and Bipolar Disorder.  My dad had to be on Prednisone whenever his asthma flarred into bad wheezing/cough as at that time that was all that would help him breathe.  He had to be on it for awhile and the first few times it made him silly and a bit wierd, but he was able to be home.  Then it seemed the dose increased or somehow it built up and he actually turned psychotic not just the Bipolar, he had SEVERE issues and he had to be psych hospitalized whenever he was on it just about.  We could  not have him on that and be home, as he began threatening, yelling, very verbally abusive and frightening.  He had increased strength and he was very much a danger.  Be very careful using Prednisone, if you have a mood disorder.
Prednisone is a strong and powerful steroid.  I have read that it can help those with muscle weakness to be stronger. It may be good for some people for asthma and other things such as shingles and kidney problems (which some people I know have used them without any big issues).  However, I won't ever take Prednisone at all and I have had chronic asthma and wheeze and have refused Prednisone whenever any doctor mentioned it. 
There are now many other asthma medications, I'm on Pulmicort, Singular, Albuterol, and Combivent and they do help with the peak flow at least.  Those I take daily.  I recommend anyone to go to a qualified lung doctor.  Duo Neb was also very helpful for awhile.  All of that though is of course expensive.  The Albuterol and Combivent are Steroids, however, not like Prednisone.  I don't like to take prescription meds though, but for now I haven't found a natural therapy that will help my breathing. 
New Topic Locked Topic Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 6:29 AM (GMT -6)
There are a total of 2,712,197 posts in 299,068 threads.
View Active Threads

Who's Online
This forum has 153653 registered members. Please welcome our newest member, I Hurt.
219 Guest(s), 8 Registered Member(s) are currently online.  Details
73monte, Jesper Poulsen, NiceGuyEddie, gfields, FamilyGuy, GnhynEnhtoi, AmethystQueen, ljimd

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer